Thunderstorm Wind, Hettinger
- When
- September 12, 5:02 PM MST to 5:06 PM MST
- Where
- Hettinger County, 14 mi NNE of Regent
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.590, -102.390
A cold front moved into western North Dakota, which led to thunderstorm development during the evening hours. Some of the storms became severe, producing damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A cold front moved into western North Dakota, which led to thunderstorm development during the evening hours. Some of the storms became severe, producing damaging wind gusts. The strongest wind gusts, which occurred in Hettinger County north of Burt, were estimated at 80 mph. These wind gusts caused significant damage to a pole barn roof, calf shelter, wind break panels, and a water tank.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 12, 4:56 PM MST, 6 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Bismarck ND 656 PM CDT Thu Sep 12 2024 .KEY MESSAGES... - Isolated to numerous severe thunderstorms are possible late this afternoon and into the evening across western North Dakota. Wind gusts to 75 mph and hail to the size of ping pong balls are the main threats. - Critical fire weather conditions remain possible through the rest of the afternoon and into the early evening across much of southwest and portions of south central North Dakota. - Very windy conditions continue this afternoon and into the evening. Winds will be out of the southeast with sustained values up to 35 mph and gusts to 50 mph. && .UPDATE Issued at 604 PM CDT Thu Sep 12 2024 The Storm Prediction Center has issued a Severe Thunderstorm Watch for western North Dakota, in effect until 11 PM CDT. At 6 PM CDT, convection was increasing along an inverted surface trough from near Bowman and Hettinger to New Town and Stanley. Most of this initial activity is displaced slightly to the east of very strong effective bulk shear, but the strongest shear is forecast to expand eastward over time. The main concern continues to be the potential for significant damaging winds, with a few isolated instances of 80 to 85 mph gusts possible. && .DISCUSSION... Issued at 226 PM CDT Thu Sep 12 2024 A broad upper level trough draped over the western CONUS will the the main driver of the weather pattern across the northern Plains for the next several days. Mid to upper level flow will become nearly meridional through the rest of the day as the trough axis nudges closer and a surface low continues to organize over eastern Montana. A west to east surface warm front has lifted north across the state, now parked over the southern Canadian Prairies, and is responsible for some mid to high clouds currently located over the central and northwest. A cold front extends south from the low across eastern Montana and this boundary will be a focus for shower and thunderstorm development today and tonight as it slowly moves east into the Dakotas. In fact, as of early this afternoon we are already starting to see some scattered showers and isolated thunderstorms in and around this boundary near the Montana/North Dakota border. Additionally, we are starting to see thunderstorm development over the higher terrain across portions of southeast Montana and northeast Wyoming (in the vicinity of the Bighorns). While we could see a few stronger storms along the cold front, this activity behind the front may end up being the larger severe threat late this afternoon and into the evening. The storms currently over the higher terrain to our west will likely be elevated in nature through most of the afternoon, but could become a bit more surface based as they approach our western border late this afternoon or early evening. As this activity moves in, we will generally see a low CAPE (MLCAPE up to 1000 J/kg), high shear (deep layer shear up to 55 knots) environment across the far west. The approaching trough will also cool mid-level temperatures, leading to steep lapse rates in the low to mid levels. Given the parameter space, a couple of supercells or fast moving bowing structures will likely develop across eastern Montana and move into western North Dakota in the 22z to 00z time frame. Given the forecast shear, dry lower levels (inverted V soundings), and strong flow aloft, damaging winds appear to be the greatest threat with the strongest storms, potentially up to 75 mph. That being said, CAMs remain insistent that some of these storms could be strongly rotating so hail up to the size of ping pong balls will also be possible. If instability were forecast to be a bit stronger, larger hail would be a greater concern. Additionally, strong low level shear could suggest at least a low chance of a tornado across the far west, but this threat will be limited by the weaker instability and relatively dry lower levels. Instability will decrease with eastern extent so the severe weather threat will likely decrease around or after 04z or 05z. Showers and storms will continue to move east across the state overnight, but in a decaying phase. Non-thunderstorm winds continue to increase across western and central North Dakota this afternoon so the Wind Advisory still looks to be in good shape through the evening. We are still expecting sustained values up to 35 mph and gusts to 50 mph. On a similar note, the Red Flag Warning will also remain unchanged as afternoon humidity continues to drop across the southwest and portions of the south central. Scattered showers and isolated thunderstorms have nudged into the far west so this factor (along with increasing cloud cover) could limit the fire weather concerns over a few locations but there should be enough strong wind/low humidity overlap for critical fire weather conditions across much of the warning area. It is also a bit uncertain how much rain is actually making it to the surface across the southwest given the dry lower levels and high cloud bases. For Friday, showers and storms should be ongoing in the morning, likely east of the Highway 83 corridor. We could see some strengthening in the late morning or afternoon hours across the James River Valley. The RAP is currently forecasting elevated instability in the 500 to 1000 J/kg here with deep layer shear around 40 to 45 knots. So, while widespread severe weather is not expected Friday afternoon, a stronger storm is not out of the question before they move off into the Grand Forks forecast area. Friday will also be cooler behind the front with highs expected to range from the lower 70s northwest to the lower 80s southeast. We dry out overnight Friday and Saturday, but low precipitation chances return Saturday night across portions of the central and east as we remain in mean southwest flow aloft. For most of the day on Saturday, we will see plenty of sunshine and generally light winds out of the south. Highs will be a bit warmer than on Friday, ranging from the mid to upper 70s north, to the low to mid 80s south. More weak waves will move through Sunday night and Monday night, while most ensemble systems have a stronger wave moving through in the Tuesday through Wednesday time frame. While it is still a ways out, CSU Machine Learning guidance is suggesting low chances for severe weather across the region in the Monday through Wednesday time frame. Highs will be back into the 80s state-wide on Sunday and into the beginning of the work week with a potential cool down mid to late week. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 656 PM CDT Thu Sep 12 2024 Severe thunderstorms are possible across western North Dakota this evening. The main concern is significant damaging winds, with gusts possibly approaching 60-70 kts. Large hail is also possible, but the probability of these higher impacts at any given terminal is low. Medium to high chances for showers and storms will slowly shift eastward across the state overnight into Friday, but the potential for severe weather will become much lower. Outside of storms, southeast winds will remain strong across central and eastern North Dakota this evening and slightly diminish overnight. Friday will not be as windy, but southwest winds could gust to 30-35 kts in northwest North Dakota in the afternoon. Low level wind shear will be a concern for a few hours from KMOT to KBIS later this evening, and for a much longer period of time at KJMS and surrounding areas overnight into Friday morning. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory until midnight CDT /11 PM MDT/ tonight for NDZ010>013-018>023-025-033>037-041-042-044>048-050-051. Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for NDZ018>020-032>034-040>045. && UPDATE...Hollan DISCUSSION...ZH AVIATION...Hollan
Hazardous Weather Outlook National Weather Service Bismarck ND 558 PM CDT Thu Sep 12 2024 NDZ001-002-009-017-031-132300- Divide-Burke-Williams-McKenzie-Golden Valley- 558 PM CDT Thu Sep 12 2024 /458 PM MDT Thu Sep 12 2024/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight A Severe Thunderstorm watch is in effect until 11 PM CDT. See www.weather.gov/bis for details .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. Call reports to the NWS in Bismarck at 701-223-4582 or post them to our social media pages. NDZ032-040-043-132300- Billings-Slope-Bowman- 458 PM MDT Thu Sep 12 2024 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect until 10 PM MDT. A Red Flag Warning is also in effect until 7 PM MDT. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. Call reports to the NWS in Bismarck at 701-223-4582 or post them to our social media pages. NDZ018-033-041-044-132300- Dunn-Stark-Hettinger-Adams- 558 PM CDT Thu Sep 12 2024 /458 PM MDT Thu Sep 12 2024/ This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect until 10 PM MDT. A Red Flag Warning is in effect until 7 PM MDT. A Wind Advisory is in effect until 11 PM MDT. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. Call reports to the NWS in Bismarck at 701-223-4582 or post them to our social media pages. NDZ019-020-034-042-045-132300- Mercer-Oliver-Morton-Grant-Sioux- 558 PM CDT Thu Sep 12 2024 /458 PM MDT Thu Sep 12 2024/ This Hazardous Weather Outlook is for portions of south central North Dakota. .DAY ONE...Tonight A Red Flag Warning is in effect until 8 PM CDT. A Wind Advisory is also in effect until midnight CDT. See weather.gov/bis for details. There is a chance of thunderstorms tonight. Severe weather is unlikely. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ010-132300- Mountrail- 558 PM CDT Thu Sep 12 2024 This Hazardous Weather Outlook is for portions of northwest North Dakota. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect until 11 PM CDT. A Wind Advisory is also in effect until midnight CDT. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. Call reports to the NWS in Bismarck at 701-223-4582 or post them to our social media pages. NDZ011>013-021>023-025-035>037-046>048-050-051-132300- Ward-McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder- Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 558 PM CDT Thu Sep 12 2024 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight A Wind Advisory is in effect until midnight CDT. See weather.gov/bis for details. There is a chance of thunderstorms tonight. Severe weather is unlikely. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-132300- Renville-Bottineau-Rolette- 558 PM CDT Thu Sep 12 2024 This Hazardous Weather Outlook is for portions of north central North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms tonight. Severe weather is unlikely. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hollan
Special Weather Statement
National Weather Service Bismarck ND
617 PM CDT Thu Sep 12 2024
NDZ010-011-021-122345-
Mountrail ND-Ward ND-McLean ND-
617 PM CDT Thu Sep 12 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WARD...NORTHWESTERN
MCLEAN AND EASTERN MOUNTRAIL COUNTIES THROUGH 645 PM CDT...
At 617 PM CDT, Doppler radar was tracking a strong thunderstorm near
Parshall, or 23 miles southeast of Stanley, moving north at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Stanley, New Town, Parshall, Plaza, Palermo, Van Hook Park,
Blaisdell, Belden, Tagus, Parshall Bay Recreation Area, and Fort
Berthold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern North Dakota.
&&
LAT...LON 4779 10201 4785 10252 4847 10249 4838 10175
TIME...MOT...LOC 2317Z 202DEG 33KT 4800 10219
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JONESSpecial Weather Statement
National Weather Service Bismarck ND
649 PM CDT Thu Sep 12 2024
NDZ003-010-011-130015-
Mountrail ND-Ward ND-Renville ND-
649 PM CDT Thu Sep 12 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN WARD...SOUTHWESTERN
RENVILLE AND EASTERN MOUNTRAIL COUNTIES THROUGH 715 PM CDT...
At 649 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles north of Blaisdell to near Plaza.
Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kenmare, Parshall, Plaza, Palermo, Donnybrook, Blaisdell, Coulee,
Tolley, Tagus, and Hartland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern North Dakota.
&&
LAT...LON 4877 10178 4809 10173 4788 10222 4855 10226
4855 10223 4867 10223
TIME...MOT...LOC 2349Z 202DEG 31KT 4839 10210 4799 10202
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JONESSpecial Weather Statement
National Weather Service Bismarck ND
552 PM MDT Thu Sep 12 2024
NDZ033-041-130015-
Hettinger ND-Stark ND-
552 PM MDT Thu Sep 12 2024
...A STRONG THUNDERSTORM WILL IMPACT HETTINGER AND CENTRAL STARK
COUNTIES THROUGH 615 PM MDT...
At 551 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Regent, or 28 miles south of Dickinson, moving
north at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dickinson, Mott, New England, Richardton, Gladstone, Regent, Taylor,
Havelock, Schefield, Lefor, and Dickinson Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern North Dakota.
&&
LAT...LON 4627 10250 4628 10250 4628 10276 4629 10290
4693 10288 4692 10221 4625 10224
TIME...MOT...LOC 2351Z 185DEG 39KT 4649 10264
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JONESThe Bismarck radar (KBIS), 126 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
3 thunderstorm wind. Local standard time, as filed.
A significant portion of a pole barn roof was lifted and folded back. A calf shelter was destroyed, wind bread panels were scattered, and a one-thousand gallon water tank blew over and rolled.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215375, 1215376, 1215377.